Oregon, 2010

Dust Devil in Oregon, July 1, 2010

July 1, 2010 · NWS PDT · 1 event in 1 county or zone

A dust devil occurred at the Rockhound Show at the fairgrounds just south of Madras. Several canopies from vendors were destroyed with tarps in the trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A dust devil occurred at the Rockhound Show at the fairgrounds just south of Madras. Several canopies from vendors were destroyed with tarps in the trees. Although nobody was injured, a tray of rocks tossed and hit one man. A 25-lb lead ball that was used as a paperweight was found on top of an awning of a motorhome. A vehicle was forced into another vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 1, 10:00 AM PST, 3 hours earlier.

Area forecast discussion, Jul 1, 10:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1100 AM PDT THU JUL 1 2010

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY AND TONIGHT...ON THE SYNOPTIC SCALE THIS
MORNING A MID/UPPER LEVEL LONG WAVE TROUGH IS PARKED OVER BRITISH
COLUMBIA...THE OFFSHORE WATERS OUT TO 130W AND THE PACIFIC
NORTHWEST WITH A COUPLE OF MID/UPPER LEVEL SHORT WAVES MOVING
THROUGH THE ATTENDANT BROAD CYCLONIC FLOW ALOFT. THE INITIAL
SHORT WAVE ON THE EAST SIDE OF THE LONG WAVE TROUGH AXIS HAS
EXITED THE FORECAST AREA OVER THE PAST HOUR AND HAS WITHDRAWN
DYNAMIC LIFT ASSOCIATED WITH THE SHORT WAVE TO THE NORTH OF THE
LOWER COLUMBIA BASIN. THE NEXT (UPSTREAM) MID/UPPER LEVEL SHORT
WAVE ON THE WEST SIDE OF THE LONG WAVE TROUGH AXIS WON'T MOVE EAST
OF THE CASCADES UNTIL THIS EVENING. AS SUCH TODAY WILL BE
DRY...EXCEPT FOR A LOW CHANCE OF SHOWERS ALONG THE EAST SLOPES OF
THE CENTRAL WASHINGTON CASCADES THROUGHOUT TODAY. MODELS AS WELL
AS VISIBLE AND INFRARED SATELLITE IMAGERY SHOW SOUTHWEST FLOW
ALOFT INDUCING SUBSIDENCE IN CENTRAL AND NORTH CENTRAL OREGON THIS
MORNING DUE TO A STRONG WESTERLY COMPONENT TO THE WINDS ALOFT IN
THAT AREA. AS SUCH I HAVE DECREASED CLOUD COVER FOR CENTRAL AND
NORTH CENTRAL OREGON FOR THIS MORNING. A MUCH STRONGER MID/UPPER
LEVEL SHORT WAVE IS DIVING DOWN THE BACK SIDE OF THE LONG WAVE AT
THIS TIME WITH THE MAIN VORTICITY MAXIMUM LOCATED NEAR 46N/129W.
THIS SECOND SHORT WAVE WILL APPROACH THE COAST THIS AFTERNOON THUS
INTRODUCING INCREASING MID LEVEL MOISTURE AND INCREASING CLOUDS
ACROSS THE WESTERN AND NORTHERN PARTS OF THE FORECAST AREA THIS
AFTERNOON. THE LATTER SHORT WAVE WILL THEN MOVE ACROSS THE
FORECAST AREA TONIGHT WITH THE BEST DYNAMIC LIFT AND LIKELY POPS
OCCURRING OVERNIGHT IN NE OREGON AND SE WASHINGTON.  POLAN

&&

.AVIATION...18Z TAF PACKAGE. VFR CONDITIONS THROUGH ROUGHLY 06Z AND
EVEN THEN MAY SEE MVFR CIGS AT WORST DURING THE OVERNIGHT HOURS AS A
PERIOD OF STEADY RAIN WILL AFFECT MOST TAF LOCATIONS. GUSTY WINDS
FOR A FEW HOURS THIS AFTERNOON AND EVENING AS A WEAK FRONT CROSSES
THE REGION BRINGING 20 TO 30 KT GUSTS. CONDITIONS WILL IMPROVE
AROUND THE SUNRISE PERIOD AS RAIN TURNS TO SHOWERS. SOME CONVECTIVE
DEVELOPMENT MAY OCCUR BY MID MORNING TOMORROW AND HAVE INCLUDED CB
GROUPS AT KYKM AND KRDM FOR NOW. /JBONK

&&

.PREVIOUS DISCUSSION... /ISSUED 429 AM PDT THU JUL 1 2010/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...MODELS CONTINUE TO SHOW A
LARGE BROAD UPPER TROUGH OFF THE COAST OF WASHINGTON STATE AND
SLOWLY MOVING INLAND. THE FLOW OVER THE FORECAST AREA IS STILL FROM
THE SOUTHWEST. HOWEVER THERE HAS BEEN ENOUGH OF A PUSH OF COOLER AND
MORE STABLE MARINE AIR INTO THE FORECAST AREA TO SUPPRESS ANY
THUNDERSTORM DEVELOPMENT LAST EVENING AND THIS WILL BE THE CASE
TODAY AS WELL. HOWEVER THERE WILL BE SOME ISOLATED TO SCATTERED
SHOWERS TODAY OVER THE CASCADE EAST SLOPES. TONIGHT THE AREAL
COVERAGE OF SHOWERS WILL EXPAND TO COVER THE ENTIRE FORECAST AREA AS
MOISTURE INCREASES WITH THE INCOMING TROUGH. HOWEVER THERE WILL BE A
LACK THE INSTABILITY FOR THUNDERSTORMS TO FORM...AND RAINFALL
AMOUNTS FROM SHOWERS SHOULD BE LIGHT DUE TO THE LACK OF ANY STRONG
SYNOPTIC LIFTING. THE PRECIPITATION WILL PRIMARILY BE DUE TO THE
PRESENCE OF MOISTURE WITH SOME DYNAMIC LIFT ASSOCIATED WITH THE
UPPER TROUGH/JET STREAM AS IT MOVES INLAND. ON FRIDAY THE ATMOSPHERE
WILL BECOME A LITTLE UNSTABLE AGAIN AS THE TROUGH AXIS MOVES ACROSS
THE CWA AND COLDER AIR MOVING IN ALOFT TO CREATE STEEPER LAPSE RATES
RESULTING IN INCREASING INSTABILITY. FOR THIS REASON HAVE PUT
ISOLATED THUNDERSTORMS AGAIN OVER THE MOUNTAIN ZONES FROM THE BLUE
MOUNTAINS AND JOHN DAY HIGHLANDS EASTWARD AND SOUTHWARD. ELSEWHERE
IT SHOULD CONTINUE TO REMAIN TOO STABLE FOR ANY THUNDERSTORM
DEVELOPMENT THROUGH FRIDAY NIGHT. 88

LONG TERM...SATURDAY THROUGH THURSDAY...AS THE TROUGH EXITS TO THE
EAST ON SATURDAY...NORTHWEST FLOW ALOFT WILL BRING DRIER CONDITIONS
TO THE AREA. HOWEVER...WEAK SHORTWAVES MOVING THROUGH THE REGION
COULD TRIGGER A FEW MOUNTAIN SHOWERS SATURDAY THROUGH MONDAY
MORNING. ADDITIONALLY...A RIDGE OF HIGH PRESSURE WILL START BUILDING
NEAR THE COAST THIS HOLIDAY WEEKEND...INITIATING A WARMING TREND
THAT WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK. DAYTIME HIGH
TEMPERATURES SHOULD THEREFORE REACH INTO THE UPPER 80S TO LOWER 90S
BY WEDNESDAY. STRONG SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL ALSO
ALLOW SKIES TO BECOME MOSTLY CLEAR MONDAY THROUGH WEDNESDAY. YET
MODELS INDICATE THAT A WEAK LOW WILL DEVELOP NEAR THE NORTHERN
CALIFORNIA COAST...WHICH COULD CAUSE MID AND HIGH CLOUDS TO INCREASE
OVER SOUTHERN AND CENTRAL OREGON. THIS DISTURBANCE COULD ALSO SEND
SOME MOISTURE INTO OREGON ON THURSDAY...BUT HAVE KEPT SHOWERS OUT OF
THE FORECAST FOR NOW DUE TO UNCERTAINTY AT THIS TIME SCALE.
TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  75  50  73  49 /   0  30  30  20
ALW  78  54  74  54 /   0  40  40  30
PSC  77  54  77  53 /   0  30  30  10
YKM  73  47  72  50 /  10  30  30  10
HRI  77  52  75  53 /   0  30  30  10
ELN  71  49  71  53 /  10  30  30  10
RDM  73  39  70  36 /   0  30  30  10
LGD  74  49  66  46 /   0  60  60  30
GCD  78  47  68  44 /   0  40  40  20
DLS  71  50  69  54 /  10  40  40  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/87
Hazardous weather outlook, Jul 1, 4:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT THU JUL 1 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-021130-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
500 AM PDT THU JUL 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

COOLER AND MORE STABLE MARINE AIR WITH A BROAD UPPER TROUGH HAS
MOVED INTO THE FORECAST AREA AND WILL REMAIN OVER THE AREA THROUGH
TONIGHT. SOME MOISTURE ASSOCIATED WITH THE UPPER TROUGH WILL ALLOW
FOR ISOLATED SHOWERS TODAY OVER THE CASCADE EAST SLOPES. SHOWERS
WILL EXPAND IN COVERAGE TO THE ENTIRE FORECAST AREA TONIGHT AS
DYNAMIC LIFT INCREASES AS THE UPPER TROUGH CONTINUES TO MOVE INLAND
OVERNIGHT. THUNDERSTORMS ARE NOT EXPECTED IN THE FORECAST AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,
     NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF
     OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

COLDER AIR ALOFT WILL MOVE INTO THE REGION WITH AN UPPER TROUGH AXIS
ON FRIDAY AND CREATE A MORE UNSTABLE ATMOSPHERE DUE TO INCREASED
TEMPERATURE LAPSE RATES...MAINLY FROM THE BLUE MOUNTAINS EAST AND
SOUTHWARD. THIS WILL RESULT IN A THREAT OF AFTERNOON AND EVENING
THUNDERSTORMS AGAIN ON FRIDAY AND POSSIBLY SATURDAY AS WELL. MORE
STABLE AIR WITH A WARMING TREND WILL THEN TAKE PLACE DURING THE
LATTER PART OF THE WEEKEND AND NEXT WEEK AS THE WEATHER PATTERN
SLOWLY TRANSITIONS TO AN UPPER RIDGE WITH DRIER AND MORE STABLE
CONDITIONS. HOT AND DRY CONDITIONS ARE EXPECTED BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Jefferson

When
July 1, 1:00 PM PST
Where
Jefferson County, 0.93 mi SSW of Madras
Reported by
Newspaper
Coordinates
44.618, -121.138

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233644.